Transition waves in bistable structures. I. Delocalization of damage

Andrej Cherkaev, Elena Cherkaev*, Leonid Slepyan

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

55 Scopus citations


A nonmonotonic piecewise linear constitutive relation for each link consists of two stable branches separated by a gap of zero resistance was proposed. Chains of dimensionless masses connected by breakable bistable links were considered. It was shown that the chain of such strongly non-linear elements has an increased in-the-large stability under extension in comparison with a conventional chain. The parameters of the structures were optimized in order to improve its resistance to a slow loading. It was also shown that the dissipation is a function of the gap between the stable branches.

Original languageEnglish
Pages (from-to)383-405
Number of pages23
JournalJournal of the Mechanics and Physics of Solids
Issue number2
StatePublished - Feb 2005


FundersFunder number
National Science FoundationDMS-0072717
Army Research Office41363-MA
Israel Science Foundation1155/04, 28/00-3


    • Asymptotic analysis
    • Bistable-bond chain
    • Dynamics
    • Phase transition


    Dive into the research topics of 'Transition waves in bistable structures. I. Delocalization of damage'. Together they form a unique fingerprint.

    Cite this